Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 16, 1999, 6:28 PM CDT for Marion County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 6:28 PM CDT (23:28 UTC)
- Expired
- May 16, 1999, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marion County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:28 PM CDT | Tornado F0 | Durham, KS | Brief touchdwon in open country. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 521 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KICT 162330 RRA TORICT KSC115-170030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 628 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 730 PM CDT * AT 628 PM CDT A TRAINED SPOTTER REPORTED A TORNADO 2 MILES WEST OF TAMPA...OR ABOUT 24 MILES NORTHEAST OF MCPHERSON. RADAR SHOWED THIS TORNADIC STORM MOVING EAST AT 20 MPH. * THE TORNADO WILL BE... NEAR LOST SPRINGS AROUND 715 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3857 9735 3843 9726 3845 9689 3859 9695 & HYSELL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 16, 3:03 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 16, 3:03 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT SUN MAY 16 1999 CHANCE OF THUNDERSTORMS THE CONCERN IN THE SHORTER TERM PORTION OF THE FORECAST WITH TEMPERATURES BEYOND. SURFACE LOW CURRENTLY WORKING NORTHWARD INTO NEBRASKA WITH COLD FRONT BEGINNING TO BISECT CWA. WARM AND QUITE MUGGY CONDITIONS EXIST AHEAD OF THE FRONT OVER MOST OF THE FORECAST AREA. SFC AND LOWEST LEVEL PROFILER WINDS HAVE BEEN VEERING MORE TO THE SOUTHWEST AHEAD OF THE FRONT. GREATEST INSTABILITY CURRENTLY EXISTS FROM SOUTH CENTRAL KANSAS SWD INTO OKLAHOMA. LAPS AND 18Z SOUNDINGS CONTINUE TO SHOW A DECENT CAP ACROSS THE REGION BUT THIS IS BEING WHITTLED AWAY ESPECIALLY TO THE WEST. BEST LLVL CONVERGENCE EXISTS OVER OKLAHOMA AND NORTHEAST KANSAS INTO NEBRASKA. CURRENT FORECAST OF TSTMS OVERNIGHT OVER LOOKS GOOD AND WILL KEEP BETTER CHANCE GOING S CENTRAL AND SERN ZONES. MOVEMENT OF COLD FRONT IS QUICKER THAN PREVIOUS MODEL RUNS AND PREFER FASTER ETA/AVN SOLNS. ETA ALSO SEEMS TO HAVE BETTER HANDLE ON INITIAL FEATURES AT 12Z. FRONT SHOULD BE INTO SERN KANSAS BY 12Z MONDAY AND PRECIP WILL LINGER LONGER THERE. SFC HIGH PRESSURE BUILDS IN BEHIND FRONT THROUGH 48 HOURS AND ALSO PREFER QUICKER RETREAT OF MOISTURE SUGGESTED BY ETA/AVN. TEMPERATURES TO BE COOLER ON MONDAY AND MONDAY NIGHT WITH CLOUDS AND QUICK SHOT OF COOL AIR ALOFT ALTHOUGH WILL STILL TEND WITH SLIGHTLY WARMER FAN NUMBERS. IN THE EXTENDED...SOME DIFFERENCES IN THE MEDIUM RANGE MODELS. NOGAPS TAKES NEXT UPPER SYSTEM OFF TO THE NORTH AND BUILDS UPPER RIDGE INTO SRN/CNTRL PLAINS WHILE MRF TAKES A MORE SOUTHERN APPROACH AND SPREADS PRECIP ACROSS THE AREA. WILL KEEP EXTENDED DRY FOR NOW. FCSTID = 16 ICT 65 74 50 81 / 50 30 10 10 HUT 64 73 49 80 / 50 30 10 10 EWK 63 73 49 81 / 50 30 10 10 EQA 64 74 49 81 / 50 30 10 10 WLD 65 75 51 82 / 50 30 10 10 RSL 59 68 47 79 / 40 30 10 10 GBD 59 68 47 79 / 40 30 10 10 SLN 61 70 48 80 / 50 30 10 10 MPR 60 70 48 80 / 50 30 10 10 CFV 67 75 52 76 / 50 60 10 10 CNU 67 75 51 75 / 50 60 10 10 K88 66 74 50 75 / 50 60 10 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 57 min |
| May 16, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 62 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.